Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Lubbock, TX

April 13, 2002Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 13, 2002, 3:31 PM CDT for Swisher County, Texas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 3:31 PM CDT (20:31 UTC)
Expired
Apr 13, 2002, 4:15 PM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Swisher County, TX

What was reported inside it

TimeReportWhereRemark
Apr 13, 3:42 PM CDTHail 1.75Tulia, TXThe Tulia PD reported golfball size hail.
Apr 13, 3:42 PM CDTHail 0.75Tulia, TX
Apr 13, 4:15 PM CDTHail 1.75Kress, TXAmateur radio storm spotters reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 132031
SVRLBB
TXC437-132115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWISHER COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES TULIA...

* UNTIL 415 PM CDT

* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 3 MILES SOUTHEAST OF TULIA...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  TULIA...
  KRESS...
  CLAYTONVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

LAT...LON 3462 10177 3463 10198 3433 10196 3432 10148
          3451 10148

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:40 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 13, 2:40 PM CDT, 51 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT SAT APR 13 2002

LOW LEVEL MOISTURE HAS INCREASED OVER THE SOUTH PLAINS IN THE WAKE
OF THE MCS THAT MOVED INTO N-CENTRAL TEXAS ATTM. DEWPOINTS ARE IN
THE UPPER 50S WHICH IS A LITTLE BETTER THAN 12Z ETA MODEL SOUNDINGS
INDICATED. EASTERLY UPSLOPE FLOW PRODUCING LOW CLOUD DECK WHICH HAS
HAMPERED INSOLATION. BREAKS ARE MORE ABUNDANT WEST AND NORTHWEST
AND TEMPERATURES ARE IN THE MID TO UPPER 70S. 19Z SURFACE ANALYSIS
SHOWS WEAK BOUNDARY FROM DENVER CITY TO HART WITH ANOTHER BOUNDARY
COMING OUT OF NEW MEXICO INTO THE NORTHWEST COUNTIES. SURFACE
MOISTURE CONVERGENCE MAXIMIZED ALONG OR JUST WEST OF I-27 THEN
SOUTHWEST TO BROWNFIELD. 12Z ETA MODEL SOUNDINGS FOR THE SOUTH
PLAINS INDICATED CAP WOULD LIKELY ERODE BY 21Z. SHORT WAVE TROUGH
FROM KANSAS INTO NORTHERN NEW MEXICO WILL CONTINUE TO TRANSLATE
TO THE SOUTHEAST TONIGHT. UPPER LEVEL DIVERGENCE WILL INCREASE
OVER THE REGION IN THE RIGHT ENTRANCE REGION OF 25H JET MAX.
STORMS HAVE DEVELOPED JUST SOUTH OF AMARILLO AND EXPECT FURTHER
DEVELOPMENT ALONG CONVERGENCE AXIS LATE THIS AFTERNOON.  MODEL DATA
SHOWED STRAIGHT LINE HODOGRAPHS WITH SPLITTING STORMS POSSIBLE INTO
EARLY THIS EVENING. SHEAR PROFILES ARE MODEST AT BEST...STORMS WOULD
HAVE TO PROPAGATE TO THE SOUTH-SOUTHWEST FOR 0-3 KM HELICITY TO
INCREASE AND BETTER POTENTIAL FOR TORNADOES. ACTIVITY MAY TRANSFORM
INTO MCS WHICH MOVES EAST-SOUTHEAST ACROSS THE SOUTHERN ROLLING
PLAINS LATER TONIGHT.

UPPER RIDGE SHIFTS OVER THE REGION SUNDAY AND THE LOW LEVEL MOISTURE
SHIFTS EAST. TEMPERATURES WILL WARM INTO THE 80S SUNDAY AND TO NEAR
90 BY MONDAY. A WEAK UPPER LEVEL SHORT WAVE TROUGH MOVES OUT OF
NORTHERN MEXICO LOW MONDAY AND INTO EASTERN NEW MEXICO MONDAY
EVENING. LOW LEVEL MOISTURE MAY RETURN IN TIME FOR A SLIGHT CHANCE
OF RAIN MONDAY NIGHT FOR THE SOUTH PLAINS.

MODELS ARE DISAGREEING ON LATER TIME PERIODS WITH THE TIMING OF
THE UPPER TROUGH MOVING OUT OF THE SOUTHWEST. ECMWF/CANADIAN AND
NOGAPS ARE SLOWER WHILE THE MRF IF PROGRESSIVE. WILL KEEP A SLIGHT
CHANCE POPS IN THE FORECAST FOR FRIDAY/SATURDAY LEANING TOWARD THE
SLOWER SOLUTIONS. TEMPERATURES WILL BE COOLER BY FRIDAY AS COLD
FRONT MOVES INTO THE AREA.

FRI 52 83 53 88 / 10  0  0  0
TIA 54 85 56 88 / 30  0  0  0
CDS 58 85 61 90 / 40  0  0  0
BNF 52 87 53 91 / 20  0  0  0
LUB 55 86 57 90 / 40  0  0  0
ASP 60 85 63 89 / 60  0  0  0

.LUB...NONE.

TINSLEY

In the hours before

Special weather statement, Apr 13, 11:35 AM CDT, 3 hours 56 minutes before
TXZ021>044-131930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT SAT APR 13 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS AND LOW ROLLING PLAINS. THE SLIGHT RISK AREA IS ALONG AND
EAST OF LINE FROM NAZARETH TO LITTLEFIELD TO BROWNFIELD.

AN UPPER LEVEL DISTURBANCE OVER NORTHEAST NEW MEXICO WILL MOVE EAST
ACROSS THE TEXAS PANHANDLE BY THIS EVENING. WITH PLENTIFUL LOW LEVEL
MOISTURE...AN OUTFLOW BOUNDARY STRETCHED ACROSS THE SOUTH PLAINS AND
UNSTABLE CONDITIONS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON.

THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTER GROUPS MAY BE REQUIRED
FOR ACTIVATION THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 6:54 AM CDTSevere Thunderstorm WarningLUBSwisher51 min
Apr 13, 4:15 PM CDTSevere Thunderstorm WarningLUBHale, Swisher45 min
Apr 13, 4:21 PM CDTSevere Thunderstorm WarningLUBHockley39 min
Apr 13, 4:42 PM CDTTornado WarningLUBHale33 min
Apr 13, 4:43 PM CDTSevere Thunderstorm WarningLUBFloyd47 min
Apr 13, 4:47 PM CDTTornado WarningLUBHale28 min
Apr 13, 4:59 PM CDTSevere Thunderstorm WarningLUBHockley46 min
Apr 13, 5:04 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum41 min
Apr 13, 5:14 PM CDTSevere Thunderstorm WarningLUBHale61 min
Apr 13, 5:47 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.